Utah, 2011

Flooding in Utah, June 23 to 30, 2011

June 23 to 30, 2011 · NWS SLC · 5 events in 4 counties and zones

Unseasonably warm temperatures were observed again at the end of June, leading to even more river flooding across Utah. Waterways that flooded significantly during this time period included Little Cottonwood Creek, the Duchesne River, and Spring Creek in Providence, Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$470,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Unseasonably warm temperatures were observed again at the end of June, leading to even more river flooding across Utah. Waterways that flooded significantly during this time period included Little Cottonwood Creek, the Duchesne River, and Spring Creek in Providence, Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 22, 7:15 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 22, 7:15 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
815 PM MDT WED JUN 22 2011

.SYNOPSIS...HIGH PRESSURE ALOFT WILL SHIFT EAST TONIGHT. SOUTHWEST
FLOW WILL DEVELOP ON THURSDAY BEFORE A WEAK COLD FRONT PUSHES INTO
NORTHERN UTAH ON FRIDAY.

&&

.DISCUSSION...HIGH BASED CONVECTION DEVELOPING IN THE HIGHER TERRAIN
OF EASTERN NEVADA EARLY THIS EVENING. ITS SLOW TO MAKE ANY PROGRESS
EASTWARD GIVEN POSITION OF THE MID LEVEL RIDGE AXIS. DEW POINT
DEPRESSIONS OF 45-55F SUPPORT LEAVING OUT MENTION OF POPS...AND DONT
THINK LIGHTNING WILL MAKE INTO FORECAST AREA THIS EVENING SO NO
MENTION OF DRY THUNDER EITHER. PERHAPS THE BIGGEST AFFECT WILL BE
INCREASING MID LEVEL CLOUD CANOPY MATURING LATER THIS EVENING...THEN
SLOW TO CROSS NORTHERN UTAH LATER TONIGHT WITHIN RIDGE AXIS ALOFT.
TWEAKED SKY GRIDS TO SHOW THIS TRANSITION.

MINOR TWEAKS TO OVERNIGHT TEMPERATURES BASED ON LAST NIGHTS
OBSERVATIONS...OBSERVATIONAL TRENDS AND LATEST MODEL GUIDANCE.
MAINLY RAISED TEMPERATURES ACROSS WEST DESERTS...LOWERING BY SEVERAL
DEGREES NEAR ST GEORGE. REST UNCHANGED...

PREVIOUS DISCUSSION FOLLOWS...
WATER VAPOR IS SHOWING THE INITIAL STAGES OF DOWNSTREAM RIDGE
PROGRESSION...THIS AS THE NEXT TROUGH REMAINS POISED TO MAKE
LANDFALL ACROSS THE PACIFIC NORTHWEST STATES WITHIN THE NEXT SEVERAL
HOURS.

IN THE BIG PICTURE SAID TROUGH WILL RACE ACROSS THE NORTHERN
ROCKIES STATES TOMORROW...THIS ALLOWING A SHALLOW AND WEAK COLD
FRONT TO SURGE THROUGH NORTHERN UTAH OVERNIGHT TOMORROW NIGHT.
AHEAD OF THIS FEATURE PWAT VALUES ARE FORECAST TO CLIMB TO NEAR
.80 INCHES ACROSS THE NORTH...AND INSTABILITY LOOKS MORE THAN
SUFFICIENT FOR ELEVATED CONVECTION FORMING OVER...THEN
PROGRESSING DOWNSTREAM OF THE TERRAIN IN THE NORTH. DRY LOW LEVELS
SHOULD PROHIBIT MUCH MORE THAN VIRGA AND SPRINKLES FOR THE VALLEYS
SO HAVE LEFT MENTION PRIMARILY ONLY IN THE MOUNTAIN ZONES. FURTHER
CONVECTIVE THREATS THEREAFTER SHOULD REMAIN TIED TO THE BOUNDARY
AS IT WASHES OUT OVER CENTRAL UTAH IN THE FRI-SAT TIMEFRAME.

NOT UNLIKE THE LAST SEVERAL DAYS FORECAST MAX/MINS HAVE DOMINATED
THE FORECAST PROCESS THIS SHIFT. MOST PRESSING IN THE NEAR TERM ARE
ELEVATED HYDRO CONCERNS ACROSS PRIMARILY NORTHERN UTAH AND
SOUTHWEST WYOMING...THIS DUE TO THE FIRST PROLONGED WARMUP THUS FAR
THIS WARM SEASON. MODEL TO MODEL AND RUN TO RUN AGREEMENT HAS
ALLOWED FOR A HIGH CONFIDENCE FORECAST REGARDING WARM OVERNIGHT
LOWS IN THE NORTH TONIGHT...THE FIRST 90+ F DEGREE DAY ALONG THE
WASATCH FRONT TOMORROW...A RETURN TO NEAR CLIMO TEMPS FRIDAY IN
WAKE OF A COLD FRONT...THEN A GRADUAL WARMING TREND THROUGH THE
END OF THE FORECAST PERIOD. ALL SAID...WE ARE ANTICIPATING HIGH
ELEVATION SNOWMELT TO CONTINUE TO RAMP UP IN EARNEST OVER THE NEXT
SEVERAL DAYS. PEAK FLOWS OF RIVERS FED BY THAT SNOWMELT WILL
LIKELY BE ACHIEVED WITHIN THE NEXT 7 TO 10 DAY TIMEFRAME BEFORE
GRADUALLY WANING BY THE END OF JUNE.

&&

.HYDROLOGY...FLOOD WARNINGS CONTINUE FOR THE LOGAN RIVER...THE
LOWER WEBER RIVER...AND THE SEVIER RIVER NEAR SIGURD. THESE
RIVERS ARE EXPECTED TO REMAIN NEAR OR ABOVE FLOOD STAGE OVER THE
NEXT SEVERAL DAYS.

WITH THE CONTINUED WARMING TREND THROUGH THURSDAY...SEVERAL RIVERS
ARE FORECAST TO EXCEED FLOOD FLOWS THIS WEEK. THESE RIVERS INCLUDE
THE COTTONWOODS...UPPER WEBER RIVER...UPPER PROVO RIVER...UPPER
DUCHESNE RIVER...AND THE UPPER BEAR RIVER. OTHER RIVERS AND STREAMS
HAVE THE POTENTIAL OF TO APPROACH OR EXCEED FLOOD FLOWS DURING THIS
TIME AS WELL. A FLOOD WATCH FOR MUCH OF NORTHERN UTAH AND SOUTHWEST
WYOMING REMAINS IN EFFECT.

ALTHOUGH THE AIRMASS WILL COOL ON FRIDAY AS A WEAK COLD FRONT PUSHES
INTO UTAH...TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE WEEKEND ALLOWING FOR A CONTINUATION OF ACCELERATED
HIGH ELEVATION SNOWMELT RATES. EXPECT THAT AREA FLOOD THREATS WILL BE
PEAKING OVER THE NEXT 7 TO 10 DAYS.

AREA WATERWAYS WILL CONTINUE TO RUN VERY FAST AND COLD...AND
FLOWS WILL TREND TO INCREASE. PLEASE EXERCISE CAUTION NEAR THESE
WATERWAYS AS HYPOTHERMIA CAN SET IN VERY QUICKLY.

&&

.AVIATION...SOUTHEAST DRAINAGE FLOW IS IN THE PROCESS OF
DEVELOPING AT THE SLC TERMINAL AS OF THIS WRITING...AND SHOULD BE
IN PLACE BY 03Z. CLEAR SKIES THIS EVENING WILL GIVE WAY TO
BUILDING MID LEVEL CLOUDS (ABOVE 6KFT) AFTER MIDNIGHT AS MOISTURE
FROM EASTERN NEVADA HIGH BASED CONVECTION ARRIVES.

&&

.FIRE WEATHER...HIGH PRESSURE WILL CONTINUE TO SHIFT EASTWARD TOMORROW
AS A STORM SYSTEM MAKES ITS WAY ONTO THE WEST COAST. FLOW WILL
TURN SOUTHWESTERLY AND GRADUALLY INCREASE AS THE SYSTEM MOVES
INLAND. WINDS WILL REACH CRITICAL LEVELS ACROSS SOUTHWESTERN UTAH
TOMORROW AFTERNOON. THESE WINDS...COMBINED WITH LOW RH...WILL
RESULT IN HAZARDOUS FIRE WEATHER CONDITIONS ACROSS PORTIONS OF
SOUTHWEST UTAH WITH CRITICALLY DRY FUELS. A RED FLAG WARNING HAS
BEEN ISSUED FOR ZONES 439 AND 440 BELOW 6000 FEET. A WEAK COLD
FRONT ASSOCIATED WITH THE APPROACHING SYSTEM WILL MOVE INTO THE
STATE THURSDAY EVENING...AND STALL OVER CENTRAL UTAH FRIDAY. WINDS
WILL FURTHER INCREASE FRIDAY AFTERNOON OVER SOUTHERN UTAH. WITH
LOW RH...THERE IS THE POTENTIAL FOR HAZARDOUS FIRE WEATHER
CONDITIONS ACROSS PORTIONS OF SOUTHERN UTAH ON FRIDAY. AS A
RESULT...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR ZONES 446
THROUGH 449. THERE IS THE POSSIBILITY THAT HAZARDOUS FIRE WEATHER
CONDITIONS WILL CONTINUE ACROSS SOUTHERN UTAH THROUGH THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON THURSDAY TO 10 PM MDT FRIDAY BELOW
     6000 FEET FOR UTZ439-440.

     FIRE WEATHER WATCH FROM NOON FRIDAY TO 10 PM MDT FRIDAY BELOW
     6500 FEET FOR UTZ446-447-448-449

     FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR UTZ001>004-006>011.

WY...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR WYZ021.

&&

PUBLIC...ROGOWSKI/MERRILL
FIRE WEATHER...HOSENFELD
AVIATION...ROGOWSKI
HYDROLOGY...ROGOWSKI/MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 22, 4:12 AM MST, 19 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
512 AM MDT WED JUN 22 2011

UTZ001>016-019>021-517-518-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
512 AM MDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

RIVERS ACROSS THE NORTHERN AND CENTRAL OUTLOOK AREA WILL CONTINUE
TO FLOW AT ELEVATED LEVELS. SOME OF THESE RIVERS REMAIN NEAR FLOOD
STAGE.

TEMPERATURES WILL RISE ABOVE NORMAL ACROSS MUCH OF THE AREA TODAY.
WATER LEVELS IN AREA RIVERS AND STREAMS WILL RESPOND TO THE
ACCELERATED MELTING OF THE HIGH ELEVATION SNOWPACK WITH RISING
FLOWS...AND ADDITIONAL FLOODING IS POSSIBLE BEGINNING TONIGHT.
CONTINUE TO MONITOR FUTURE FLOOD STATEMENTS FOR ADDITIONAL
INFORMATION ON AFFECTED RIVERS.

IT IS IMPORTANT TO NOTE THAT ALTHOUGH MOST AREA RIVERS AND
STREAMS REMAIN BELOW FLOOD STAGE AT THIS TIME...FLOWS THROUGH
THESE WATERWAYS REMAIN COLD...SWIFT AND POWERFUL. THIS COMBINATION
IS DANGEROUS NOT JUST FOR CHILDREN...BUT ADULTS AS WELL.
HYPOTHERMIA CAN QUICKLY SET IN WHEN EXPOSED TO WATER OF THESE
TEMPERATURES...SIGNIFICANTLY LIMITING YOUR ABILITY TO RESCUE
YOURSELF.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARMING TREND WILL CONTINUE THROUGH THURSDAY. ALTHOUGH A WEAK
COLD FRONT ON FRIDAY WILL BRING A TEMPORARY END TO THE WARMING
TREND...TEMPERATURES ARE EXPECTED TO REMAIN NEAR TO SLIGHTLY ABOVE
NORMAL THROUGH THE WEEKEND. THESE TEMPERATURES WILL CONTINUE TO
RESULT IN INCREASED MELTING OF HIGH ELEVATION SNOWPACK. RIVERS
FED BY THIS SNOWMELT WILL CONTINUE TO SEE INCREASED FLOWS THROUGH
THE WEEKEND. SEVERAL RIVERS ACROSS NORTHERN UTAH ARE EXPECTED TO
REACH FLOOD STAGE BY THURSDAY OR FRIDAY. CONTINUE TO MONITOR
FUTURE FLOOD STATEMENTS FOR ADDITIONAL INFORMATION ON AFFECTED
RIVERS. THESE WATERS ARE DANGEROUSLY COLD AND SWIFT AND ANYONE
VENTURING NEAR THEM SHOULD EXERCISE EXTREME CAUTION.

OTHERWISE...SOUTHWEST WINDS WILL INCREASE ACROSS SOUTHERN UTAH
THURSDAY AND FRIDAY LEADING TO AN INCREASE IN FIRE DANGER WHERE
FUELS ARE DRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Cache

When
June 23, 12:00 AM MST to June 30, 11:59 PM MST
Where
Cache County, 1.61 mi SW of River Hgts to 2.85 mi WSW of River Hgts
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.704, -111.853

The Logan River continued to flood through the end of June. This flooding damaged summer homes in the Birch Glen area, and continued to significantly impact the Logan River Golf Course. Note that this event continued into July.

Flood, Salt Lake

When
June 23, 7:00 PM MST to June 25, 10:00 AM MST
Where
Salt Lake County, 1.18 mi E of Granite to 1.41 mi E of Union
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
40.568, -111.778

Little Cottonwood Creek reached flood stage for a couple days in late June, peaking at 916 cfs at Crestwood Park on the night of June 24th. Much of the flooding was mitigated, but some damage was observed along the creek. The culvert at 2000 East and 3500 South was severely damaged, resulting in an extended closure of the road. There was a road closure and some damage at 1200 West between 3300 South and 3400 South, after Little Cottonwood enters the Jordan River. Erosion and damage occurred to riverbanks and park areas along the creek, including Murray Park and Crestwood Park.

Flood, Duchesne

When
June 24, 1:00 AM MST to June 30, 11:59 PM MST
Where
Duchesne County, 14.15 mi N of Meola to 5.02 mi NW of Hanna
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.634, -110.003

Several rivers in the Uinta Basin reached flood stage in late June, including Rock Creek, and the Duchesne River at a few different points. These floods were largely mitigated, but some minor damage was observed to low lying bridges and a few buildings near the banks of the rivers, including a few homes in Tabiona. Note that this event continued into July.

Flood, Summit

When
June 24, 9:00 AM MST to June 30, 11:59 PM MST
Where
Summit County, 1.81 mi SSW of Peoa to 3.45 mi SSE of Peoa
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.698, -111.348

Flooding occurred on the Upper Weber River in late June due to the accelerated snowmelt, with the Weber at Oakley gauge peaking at 3133 cfs on June 30th. Much of this flooding was mitigated, but the high water did impact some buildings close to the river. Note that this event continued into July.

Flood, Cache

When
June 25, 6:00 PM MST to June 30, 11:59 PM MST
Where
Cache County, 3.24 mi ESE of Providence to 3.31 mi SSW of River Hgts
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.701, -111.763

Spring Creek near the town of Providence, Utah experienced flooding at the end of June. Most of the damage occurred when gravel clogged culverts along the creek, making the creek divert around the culverts, and causing damage to driveways and roads. At one point, flooding threatened houses, and a couple families were voluntarily evacuated. Throughout the event, a few houses along the creek experienced basement flooding. Note that this event continued into July.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328802, 329144, 329110, 328797, 329090.